Alert archive / California / Winter Storm Watches in 2011

Winter Storm Watch 2, NWS Los Angeles, CA

January 1, 2011

NWS Los Angeles, CA issued this winter storm watch at Jan 1, 2011, 11:30 AM PST. It took effect at Jan 2, 2011, 3:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 1, 2011, 11:30 AM PST (19:30 UTC)
In effect from
Jan 2, 2011, 3:00 PM PST
Expired
Jan 2, 2011, 9:01 AM PST
In force
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this winter storm watch went out at Jan 1, 9:30 AM PST, 2 hours earlier.

Area forecast discussion, Jan 1, 9:30 AM PST, 2 hours before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
930 AM PST SAT JAN 1 2011

.SYNOPSIS...

A SERIES OF LOW PRESSURE SYSTEMS WILL BRING A CHANCE OF RAIN AND
SNOW TO SOUTHERN CALIFORNIA THROUGH MID-WEEK. TEMPERATURES WILL
REMAIN CHILLY AND BELOW SEASONAL NORMALS THROUGH THE PERIOD. LOW
ELEVATION SNOW IS A THREAT ACROSS THE DESERTS SUNDAY AND MONDAY.

&&

.SHORT TERM (TODAY-MON)...12Z MODELS TODAY FINALLY STARTING TO SHOW
SOME AGREEMENT IN THE TIMING OF THE PRECIPITATION ACROSS THE AREA
THIS WEEKEND, THOUGH AMOUNTS ARE STILL HIGHLY UNCERTAIN DUE TO THE
POTENTIAL FOR LOW LVL NORTHEASTERLY LVL FLOW CUTTING INTO THE
NUMBERS, ESPECIALLY ACROSS LA/VENTURA COUNTIES. RAIN CURRENTLY
MOVING INTO SLO COUNTY THIS MORNING WILL SAG SLOWLY SOUTH TODAY AND
TONIGHT AND SHOULD REACH AT LEAST WESTERN LA COUNTY BY SUNDAY
MORNING THEN SPREAD EAST THROUGH THE DAY. THERE IS STILL THE
POTENTIAL FOR SIGNIFICANT PRECIPITATION FROM VENTURA COUNTY WEST AND
NORTH LATER TONIGHT AND SUNDAY, ESPECIALLY IN THE FOOTHILLS AND
MOUNTAINS. AND WITH SNOW LEVELS AROUND 3000 FEET, HEAVY SNOW
ACCUMULATIONS ARE POSSIBLE AND THE WINTER WEATHER ADVISORY FOR SBA
COUNTY MAY NEED UPGRADING TO A WARNING. WILL LIKELY ALSO UPGRADE
WINTER STORM WATCH FOR LA/VENTURA MTNS TO A WARNING AS WELL WITH THE
AFTERNOON FORECAST ISSUANCE.

***FROM PREVIOUS FORECAST***

ONE OF THE MAIN CONCERNS IS A SURFACE LOW SETS UP OVER THE SO CAL
COASTAL WATERS. THIS WILL CAUSE A TIGHT OFFSHORE GRADIENT TO
DEVELOP. THE COMBINATION OF MOISTURE MOVING INTO THE REGION...VERY
DENSE COLD AIR AT THE SURFACE ACROSS THE INTERIOR VALLEYS INTO THE
GREAT BASIN...AND THIS EASTERLY FLOW CAUSING A "WET SANTA ANA" EVENT
COULD BRING THE POTENTIAL FOR SIGNIFICANT SNOW TO FALL ACROSS THE
ANTELOPE VALLEY AND ADJACENT FOOTHILLS SUNDAY AFTERNOON THROUGH
MONDAY MORNING. THE POTENTIAL FOR 2 TO 4 INCHES ON THE VALLEY
FLOOR...WITH LOCALLY HIGHER AMOUNTS OF AROUND 6 TO 7 INCHES ACROSS
THE ADJACENT FOOTHILL COMMUNITIES SUCH AS PINION HILLS...LITTLE ROCK
AND QUARTZ HILL. AS THIS NEXT SYSTEM APPROACHES...A SNOW ADVISORY
MIGHT NEED TO BE ISSUED FOR THE ANTELOPE VALLEY BY LATER SHIFTS. A
WINTER STORM WATCH HAS BEEN ISSUED FOR THE LA/VTU COUNTY MOUNTAINS
FOR THE POTENTIAL OF 8 TO 12 INCHES OF SNOW TO FALL ABOVE 4500 FT.

MODELS ARE STILL A LITTLE OUT OF PHASE WITH THE TIMING AND AMOUNTS
OF PRECIP EXPECTED. ALTHOUGH THE EASTERLY WINDS ACROSS THE REGION
COULD BENEFIT THE ANTELOPE VALLEY WITH SNOW...THOSE SAME WINDS WILL
LIKELY HELP TO CUT BACK THE RAIN TOTALS ACROSS THE COAST AND VALLEYS
DUE TO THE DOWNSLOPING AFFECT. RAINFALL TOTALS WILL LIKELY VARY
ACROSS LA/VTU COUNTIES FROM SUNDAY TO MONDAY. IT IS A DIFFICULT
FORECAST TO PIN DOWN EXPECTED RAIN TOTALS FOR AREAS S OF POINT
CONCEPTION.

SLIGHT CHANCE OF THUNDERSTORMS HAS BEEN ADDED TO THE FORECAST ACROSS
THE CENTRAL COAST AND COASTAL WATERS SUNDAY WITH THE BEST
INSTABILITY ASSOCIATED WITH THE UPPER LOW OVERHEAD. TEMPS WILL
REMAIN QUITE COOL AND COLD INLAND WITH A COUPLE DEGREES OF COOLING
COMPARED TO SATURDAY. THERE WILL CONTINUE TO BE A CHANCE OF RAIN AND
SNOW ACROSS THE AREA...ESPECIALLY AREAS S OF POINT CONCEPTION
THROUGH MONDAY WITH LITTLE CHANGE IN TEMPERATURES. PEOPLE TRAVELING
ACROSS THE MOUNTAINS AND ANTELOPE VALLEY OVER THE NEXT FEW DAYS
SHOULD STAY TUNED TO THE LOCAL NEWS AND WEATHER RADIO AS WEATHER
CONDITIONS CAN CHANGE.

.LONG TERM (TUE-FRI)...MADE LITTLE CHANGE TO THE EXTENDED FORECAST.
THE GFS CONTINUES TO KEEP A TROUGH ACROSS THE REGION NOW INTO THE
LATE NEXT WEEK. ANOTHER CUTOFF LOW WILL DRIFT INTO THE EASTERN
PACIFIC NEXT WEEK MAKING IT DIFFICULT TO PIN DOWN A HIGH CONFIDENCE
FORECAST. TEMPS SHOULD REMAIN COOLER THAN NORMAL THROUGH MUCH OF
NEXT WEEK...AND AT LEAST PARTLY CLOUDY CONDITIONS WILL PERSIST
THROUGH THE EXTENDED PERIOD.

&&

.AVIATION...01/1725Z...

OVERALL...LOW CONFIDENCE IN 18Z TAF PACKAGE. RAIN IS BEGINNING TO
FALL ACROSS SLO/SBA COUNTIES THIS MORNING...AND SHOULD CONTINUE TO
DEVELOP THROUGH THE AFTERNOON AND EVENING. MVFR CIGS/VSBYS ARE
LIKELY. FOR AREAS SOUTH OF POINT CONCEPTION...RAIN WILL LIKELY HOLD
OFF UNTIL LATE THIS EVENING AND OVERNIGHT. WHEN THE RAIN DEVELOPS
MVFR CIGS/VSBYS CAN BE EXPECTED WITH EVEN SOME IFR CONDS POSSIBLE.
ALSO...WINDS SHOULD REMAIN GENERALLY EAST TO SOUTHEAST THROUGH THE
PERIOD AND WILL BE GUSTY AS RAIN MOVES THROUGH.

KLAX...LOW CONFIDENCE IN 18Z TAF. GENERALLY LIGHT EASTERLY FLOW
(UNDER 8 KNOTS) IS EXPECTED THROUGH THIS EVENING. EASTERLY FLOW
MAY INCREASE AND BECOME GUSTY EARLY SUNDAY MORNING.

KBUR...LOW CONFIDENCE IN 18Z TAF.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH (SEE LAXWSWLOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...WOFFORD
AVIATION...RAT

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 1, 6:00 AM PST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SAT JAN 1 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-021400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST SAT JAN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

AREAS OF FROST WILL AFFECT PORTIONS OF THE SAN FERNANDO AND SANTA
CLARITA VALLEYS AS WELL AS THE SANTA MONICA MOUNTAIN RANGE AND
VALLEYS OF VENTURA COUNTY. TEMPERATURES WILL RANGE BETWEEN 28 TO 32
DEGREES THROUGH MID MORNING. RAIN WILL DEVELOP ACROSS SAN LUIS
OBISPO AND SANTA BARBARA COUNTIES TODAY...THEN LIKELY SPREAD SOUTH
ACROSS VENTURA AND LOS ANGELES COUNTIES TONIGHT INTO SUNDAY. A
WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SANTA BARBARA COUNTY
MOUNTAINS.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY WILL CONTINUE TO EFFECT ACROSS THE SANTA
BARBARA COUNTY MOUNTAINS WHERE 4-8 INCHES OF SNOW ABOVE 5000 FEET
CAN BE EXPECTED BY SUNDAY EVENING. A WINTER STORM WATCH IS IN EFFECT
FOR THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS WITH THE POTENTIAL
OF 8 TO 12 INCHES OF SNOWFALL POSSIBLE. THERE WILL BE THE POTENTIAL
FOR SNOW ACCUMULATIONS ACROSS THE ANTELOPE VALLEY FLOOR AND ADJACENT
FOOTHILLS SUNDAY NIGHT THROUGH MONDAY. DRIVING CONDITIONS COULD BE
TREACHEROUS ACROSS THE MOUNTAINS AND THE ANTELOPE VALLEY DURING THIS
PERIOD.

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 9:07 PM PSTFrost AdvisoryLOXLos Angeles12 hr
Jan 1, 3:29 AM PSTWinter Storm WatchLOX8 hr
Jan 1, 11:30 AM PSTWinter Storm WarningLOX51 hr

Nearby

Winter Storm Watches in California, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.